Thunderstorm Wind, Sevier
- When
- August 11, 7:20 PM EST to 7:46 PM EST
- Where
- Sevier County, Countywide
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.833, -83.533
Several trees reported down by sheriff's office including along highway 321 in Wears Valley, along Kellum Creek road near Sevierville and along Cummings Chapel road 7 miles northeast of Sevierville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Several trees reported down by sheriff's office including along highway 321 in Wears Valley, along Kellum Creek road near Sevierville and along Cummings Chapel road 7 miles northeast of Sevierville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 11, 2:37 PM EST, 4 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 335 AM EDT MON AUG 11 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ******************************************************************** AFTERNOON FORECAST DISCUSSION 335 PM EDT MON AUG 11 2003 TONIGHT AND TUESDAY...ONGOING CONVECTION WILL WORK SLOWLY EASTWARD FROM THE PLATEAU AND SE TN THIS AFTERNOON/EVENING...WITH ISOLATED OR BETTER COVERAGE POSSIBLE ELSEWHERE. MADE MINOR ADJUSTMENTS TO PREVIOUS POP AND WX GRIDS...BASICALLY TO EXTENDED PCPN UP TO AROUND 05Z. EXPECT SOME AREAS OF DENSE FOG AGAIN TONIGHT...AND THIS WAS ADDED TO WX GRIDS. OTHERWISE...THE UPPER LOW (WHICH WAS CENTERED OVER OHIO VALLEY TODAY) WILL RETROGRESS SW TUESDAY AND SHOULD PROVIDE SLIGHTLY BETTER SUPPORT FOR CONVECTION. PREVIOUS GRIDS/WX LOOKED ON TRACK AND WERE CLOSE TO THE 12Z MOS BLEND. PERSISTENCE ON MIN/MAX TEMPS WAS IN LINE WITH QUITE SIMILAR MOS NUMBERS. EXTENDED (TUES NIGHT THROUGH MONDAY)...POTENTIAL BIG CHANGES FINALLY IN THE OFFING, WITH CENTRAL US RIDGE SLIDING UP AND EASTWARD OVER RETROGRADING SOUTHEAST LOW. ERN US TROF SPLITS IN TWO AS BERMUDA HIGH BUILDS WEST AND TEAMS UP WITH CENTRAL RIDGE. FINALLY...SUMMER APPEARS READY TO MOVE INTO SRN APPALACHIANS. STILL..IN THE NEAR TERM EXPECT CHANCE TSTMS AND SHRA THROUGH ABOUT WEDNESDAY...WITH SLOWLY DECREASING POPS THROUGH THEN. THURSDAY ONLY SLIGHT CHANCE AND FRIDAY THROUGH MONDAY NO WX MENTIONED WITH VERY LOW POPS (10). ALSO WITH RIDGING COMES HEATING AND TEMPS EVEN IN THE CENTRAL VALLEY GETTING UP OVER 90 BY THE WEEKEND. CHA 67 86 68 87 / 30 40 40 20 TYS 66 84 67 85 / 40 40 40 10 TRI 63 81 64 82 / 40 40 40 10 OQT 65 83 68 84 / 40 40 40 10 .MRX... NC...NONE. TN...NONE. VA...NONE. BB ******************************************************************** MORNING FORECAST DISCUSSION (UPDATE) 950 AM EDT MON AUG 11 2003 DENSE FOG AND LOW CLOUDINESS PERSISTS ACROSS SEQUATCHIE VALLEY AND MUCH OF TN VALLEY ALONG MAIN RIVERS/STREAMS. OVERALL...VISIBILITIES ARE UP TO NEAR 1 MILE OR BETTER MOST LOCATIONS. WILL UPDATE ZONES BEFORE 1130 AM AND REMOVE MENTION OF FOG. OTHERWISE...MODIFIED 12Z BNA/RNK SOUNDINGS SHOW MODERATELY UNSTABLE AIRMASS THIS AFTERNOON (CAPES AROUND 2000 J/KG AND LIFTED INDICES -5 DEGS C)...AND WITH PRESENCE OF UPPER LOW EXPECT ISOLATED TO SCATTERED SHOWERS/THUNDERSTORMS TO DEVELOP. CURRENT ZONES HAVE HIGH CHANCE POPS...SO NO CHANGES NEEDED. AS THE UPPER LOW RETROGRESSES W/SW OVER NEXT FEW DAYS...CHANCE OF THUNDERSTORMS WILL CONTINUE. SHORT RANGE MODELS SUGGEST BETTER COVERAGE OF SHOWERS AND STORMS FOR TUESDAY THAN TODAY. .MRX... NC...NONE. TN...NONE. VA...NONE. TG ******************************************************************** EARLY MORNING FORECAST DISCUSSION 400 AM EDT MON AUG 11 2003 UPPER LOW OVER REGION SHOULD TRIGGER MORE SCATTERED SHOWERS AND THUNDERSTORMS DURING MAINLY THE AFTERNOON AND EVENING HOURS TODAY THROUGH WEDNESDAY. A FEW STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AGAIN TODAY...BUT TOO ISOLATED FOR AN FFA. MORE DENSE FOG THIS MORNING FROM THE RECENT RAIN...NOT WIDESPREAD ENOUGH FOR AN ADVISORY. MODELS INDICATING RIDGE BUILDING IN TOWARDS THE END OF THE WEEK. WILL KEEP SLIGHT CHANCE POPS IN THE MOUNTAINS AND SOUTHERN ZONES ON THURSDAY AS AN WEAK SHORTWAVE ROTATES THROUGH BUT ONLY LIMITED MOISTURE. GFS INDICATING ANOTHER SHORTWAVE ROTATING THROUGH ON FRIDAY...BUT WILL CONTINUE THE DRY FORECAST FOR NOW AND LET DAY SHIFT SEE ANOTHER RUN. WARM AND DRY WEATHER SHOULD CONTINUE INTO THE WEEKEND. CHA 86 67 86 68 / 30 30 40 40 TYS 85 66 84 67 / 40 40 40 40 TRI 82 64 81 64 / 40 40 40 40 OQT 85 66 84 67 / 40 40 40 40 GH ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 855 PM EDT SUN AUG 10 2003 SHOWERS AND STORMS LINGERING ON ONCE AGAIN. WILL NEED TO MONITOR AND DECIDE ON WHAT TO DO FOR AN UPDATE AROUND 1000 PM EDT. WILL EITHER KEEP POPS GOING OR REMOVE...BASED ON TRENDS AT THAT TIME. SHORT WAVE APPARENTLY MOVING OVER CWA AS SEEN ON WATER VAPOR...SO EXPECT PRECIPITATION TO CONTINUE. HOWEVER...WITHOUT ANY HEATING...EVEN WITH SHORT WAVE...ACTIVITY SHOULD BE DONE BY MIDNIGHT. SP ********************************************************************* AFTERNOON FORECAST DISCUSSION 300 PM EDT SUN AUG 10 2003 TONIGHT AND TOMORROW...UPPER TROUGH CONTINUES TO BE ANCHORED ACROSS THE EASTERN HALF OF THE U.S. WITH THE TROUGH AXIS PARKED OVER OUR AREA...CONTINUED UNSETTLED WEATHER CAN BE ANTICIPATED. COVERAGE TODAY A LITTLE GREATER THAN YESTERDAY...AND EXPECT SIMILAR COVERAGE ON MONDAY. MONDAY NIGHT THROUGH SUNDAY...EXTENDED MODELS INDICATE SOME DISCREPANCIES WITH THE DEVELOPMENT AND STRENGTH OF AN UPPER-LEVEL RIDGE BY THE END OF THE WEEK. HOWEVER...WILL CONTINUE WITH PREVIOUS THINKING OF THE PERSISTENT UPPER-LEVEL TROUGH FINALLY EXITING THE FORECAST AREA AFTER WEDNESDAY. THIS UPPER RIDGE SHOULD SUPPRESS DIURNAL CONVECTION ACROSS THE FORECAST AREA BY THURSDAY...WITH TEMPS GRADUALLY RISING TO SLIGHTLY ABOVE NORMAL LEVELS BY THE END OF NEXT WEEK. THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY: CHA 67 86 67 86 / 30 40 40 30 TYS 66 84 66 84 / 40 40 40 30 TRI 63 81 63 82 / 50 40 40 30 OQT 66 84 66 84 / 40 40 40 30 HW/DMG *********************************************************************
NCZ060-061-TNZ012>018-035>047-067>074-082>087-099>102-VAZ001-002-005- 006-008-112100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 417 AM EDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS THE REGION...ESPECIALLY OVER THE HIGHER ELEVATIONS. DUE TO THE ABUNDANT MOISTURE AND SLOW MOVING STORMS...LOCALIZED HEAVY RAINFALL IS POSSIBLE WHICH MAY CAUSE PONDING OF LOW LYING AREAS...STREET FLOODING AND SMALL STREAM FLOODING. ALSO...ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE WHICH MAY PRODUCE STRONG DAMAGING DOWNBURST WINDS...FREQUENT LIGHTNING AND DIME TO NICKEL SIZE HAIL. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
The Knoxville radar (KMRX), 39 km away, was scanning. The volume nearest the first event began at 00:19 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378300.